Florida, 2008

Damaging Winds in Florida, January 19, 2008

January 19, 2008 · NWS JAX · 5 events in 3 counties and zones

A squall line moved across the region during the afternoon producing scattered reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A squall line moved across the region during the afternoon producing scattered reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 19, 2:25 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 19, 2:25 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EST SAT JAN 19 2008

.SHORT TERM...A LARGE SWATH OF RAIN IS MOVING INTO THE NW PORTION
OF OUR COUNTY WARNING AREA (CWA) AND EXTENDS SWWD TO APALACHEE BAY
AND INTO THE GULF WHERE A PERSISTENT SQUALL LINE HAS BEEN MARCHING
EWD. DEWPOINTS ARE IN THE 40S OVER LAND AND INSTABILITY IS LOW. AN
UPPER TROUGH STRETCHES FROM THE GREAT LAKES TO THE MS VALLEY AND
AS IT PUSHES EWD TONIGHT...THE SHORT WAVE ENERGY WILL LIFT NEWD AND
PUSH THE COLD FRONT THRU THE CWA. A BRIEF PERIOD OF SLEET IS
POSSIBLE OVER THE EXTREME N ZONES. AFTER THE COLD FRONT PASSES AND
TEMPS DROP OFF...WET ROADS COULD POSE A PROBLEM IN OUR NWRN COUNTIES
AS WATER FREEZES ON BRIDGES AND OVERPASSES. A SPECIAL WEATHER
STATEMENT HAS BEEN ISSUED ON THIS TOPIC.

PRECIP WILL END LATE TONIGHT AND BE REPLACED WITH MOSTLY SUNNY
AND COOLER CONDITIONS ON SUNDAY. COLD AIR ADVECTION WILL CONTINUE
ACROSS THE CWA WITH TEMPS FALLING INTO THE MID/UPR 20S WRN PORTION
OF INLAND SE GA SWD INTO THE SUWANNEE VALLEY. WILL ISSUE A FREEZE
WATCH FOR SUWANNEE VALLEY. HIGH PRESSURE WILL MOVE OFF THE MID
ATLANTIC COAST MON-TUE SETTING UP AN ONSHORE FLOW. AN INVERTED
TROUGH IS EXPECTED FORM ALONG THE SE ATLANTIC COAST BY TUE. WILL
CONTINUE SHOWING COASTAL SHOWERS BEGINNING SUN NIGHT AND ADVECTING
ONSHORE BY TUE. TEMPS WILL NOT RETURN TO NORMAL UNTIL TUE.

.LONG TERM...A PROGRESSIVE PATTERN IS ANTICIPATED WITH ANOTHER SFC
HIGH QUICKLY PASSING BY NORTH OF THE AREA WED FOLLOWED BY A SERIES
OF DISTURBANCE ALOFT...ONE BRINGING ANOTHER COLD FRONT LATE THU.
BUT WITH GENERALLY ZONAL FLOW ALOFT THIS FRONT WILL HAVE LITTLE
IMPACT EXCEPT FOR A CHANCE FOR RAIN. TEMPS WILL CONTINUE NEAR
CLIMO THRU SATURDAY.

&&

.AVIATION...EXPECT MVFR CONDITIONS TO FURTHER DETERIORATE THIS
EVENING AS NEXT BATCH OF RAIN MOVES INTO THE AREA. MOST SITES SHOULD
BECOME VFR BY LATE TONIGHT. HOWEVER...HAVE MENTIONED WIND SHEAR LATE
TONIGHT AS SFC WINDS DROP A BIT AND WINDS ABOVE THE SFC INCREASE.

&&

.MARINE...HAVE EXTENDED THE OFFSHORE SMALL CRAFT ADVISORY FOR
ANOTHER PERIOD. OTHERWISE...HEADLINES ARE BASICALLY UNCHANGED. STILL
EXPECT WINDS TO INCREASE TONIGHT AND SUN WITH OCCASIONAL GUSTS TO
GALE FORCE. HOWEVER...DO NOT EXPECT FREQUENT GUSTS AND WILL NOT
ISSUE GALE WARNING AT THIS TIME. THANX FOR COORD CHS

&&

.FIRE WX...ABUNDANT DRY AIR AND LOW-LEVEL MIXING WILL MAKE RED FLAG
CONDITIONS A SLAM DUNK ACROSS NE FL ON SUN. CONDITIONS ACROSS SE GA
WILL BE MORE MARGINAL...WITH NEW WIND CRITERIA BARELY BEING MET.
HAVE GONE AHEAD AND ERRED ON THE SIDE OF CAUTION AND UPGRADED
EVERYONE TO A RED FLAG WARNING. HAVE EXTENDED THE TIME PERIOD FOR
THE NE FL WARNING AN EXTRA HOUR ON EACH END. SFC RH VALUES RAPIDLY
MODIFY ON MON...AND RED FLAG CONDITIONS ARE NOT ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  27  49  26  54 /  40   0   0  10
SSI  35  49  35  53 /  60   0  10  10
JAX  35  49  31  56 /  60   0  10  10
SGJ  40  52  41  59 /  80   0  10  20
GNV  34  52  30  63 /  70   0   0  10
OCF  37  54  33  65 /  80   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 10 AM TO 7 PM SUN FOR ALACHUA-BAKER-
     BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
     MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.

     FREEZE WATCH FROM LATE SUN NIGHT THROUGH MON MORNING FOR
     ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-
     UNION.

     FREEZE WARNING FROM LATE TONIGHT THROUGH SUN MORNING FOR BAKER-
     COLUMBIA-HAMILTON-SUWANNEE.

GA...RED FLAG WARNING FROM 12 PM TO 5 PM SUN FOR APPLING-
     ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
     COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
     DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTN TO 4 PM TUE FOR
     ALTAMAHA SOUND GA TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 PM MON
     FOR ALTAMAHA SOUND GA TO FLAGLER BEACH FL OUT 20 NM.

&&

TRABERT/CARROLL/KEEGAN
Hazardous weather outlook, Jan 19, 4:10 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
410 PM EST SAT JAN 19 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
410 PM EST SAT JAN 19 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT THROUGH 10 PM FOR THE EXTREME SOUTHERN
TIER OF THE FORECAST AREA...
...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EVENING...
...ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS NORTH CENTRAL
FLORIDA THIS AFTERNOON AND EVENING...
...PATCHES OF ICE POSSIBLE ON BRIDGES AND OVERPASSES IN SOUTHEAST
GEORGIA LATE TONIGHT...
...FREEZE WARNING FOR PORTIONS OF THE FLORIDA SUWANNEE VALLEY LATE
TONIGHT...

LOW PRESSURE WILL TRACK ACROSS THE FORECAST AREA WITH WIDESPREAD
SHOWERS INFILTRATING THE AREA. RAINS MAY BE HEAVY AT TIMES.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH TO ONE INCH ARE
LIKELY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE THIS EVENING...GENERALLY SOUTH OF A
GAINESVILLE TO SAINT AUGUSTINE LINE. ALTHOUGH THE FREQUENCY OF
SEVERE WEATHER WILL BE QUITE LOW...ANY STORMS THAT BECOME ORGANIZED
WILL BE CAPABLE OF STRONG DAMAGING WINDS OR AN ISOLATED TORNADO. THE
SEVERE THREAT WILL QUICKLY DIMINISH AFTER THE WATCH EXPIRATION TIME.

A STRONG COLD FRONT WILL PUSH ACROSS THE FORECAST AREA TONIGHT.
ENOUGH COLD AIR MAY PUSH INTO SOUTHEAST GEORGIA TO ALLOW FOR SOME
SLEET TO MIX IN WITH THE RAIN AS IT ENDS LATE THIS EVENING. DUE TO
RECENT RAINS AND DROPPING TEMPERATURES OVERNIGHT...SOME PATCHES OF
ICE MAY FORM ON BRIDGES AND OVERPASSES ACROSS INLAND SOUTHEAST
GEORGIA AFTER MIDNIGHT. MOTORISTS SHOULD SLOW DOWN WHILE DRIVING
OVER BRIDGES AND OVERPASSES.

OTHERWISE...WIND CHILL VALUES ARE EXPECTED TO FALL INTO THE 20 TO
25 DEGREE RANGE ACROSS SOUTHEAST GEORGIA AND 25 TO 30 DEGREE RANGE
ACROSS NORTHEAST FLORIDA BY EARLY SUNDAY MORNING. A LIGHT FREEZE IS
EXPECTED ACROSS INLAND SOUTHEAST GEORGIA AND PORTIONS OF INLAND
NORTHEAST FLORIDA AND A FREEZE WARNING HAS BEEN ISSUED FOR
PORTIONS OF THE FLORIDA SUWANNEE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

COLD AIR WILL REMAIN IN PLACE ON SUNDAY AND ANOTHER LIGHT FREEZE
EVENT IS EXPECTED ACROSS SOUTHEAST GEORGIA AND INLAND NORTHEAST
FLORIDA SUNDAY NIGHT AND EARLY MONDAY MORNING. A FREEZE WATCH HAS
BEEN ISSUED FOR PORTIONS OF INLAND NORTHEAST FLORIDA.

INCREASING ONSHORE FLOW MONDAY WILL ELEVATE THE RISK OF RIP CURRENTS.
IN ADDITION...STRONG ONSHORE FLOW MAY CREATE HIGHER THAN NORMAL
ASTRONOMICAL TIDES AS A FULL MOON APPROACHES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE THIS AFTERNOON AND EVENING IF
WARNINGS ARE ISSUED ACROSS NORTH CENTRAL FLORIDA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

HESS/CARROLL/DEESE

In the hours before

Special weather statement, Jan 19, 12:33 PM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1233 PM EST SAT JAN 19 2008

GAZ132>136-149>153-162>165-192330-
APPLING-ATKINSON-BACON-BRANTLEY-CAMDEN (INLAND)-CHARLTON-CLINCH-
COFFEE-ECHOLS-GLYNN (INLAND)-JEFF DAVIS-PIERCE-WARE-WAYNE-
1233 PM EST SAT JAN 19 2008

...PATCHES OF ICE POSSIBLE ON SOUTHEAST GEORGIA BRIDGES AND
OVERPASSES LATE TONIGHT AND EARLY SUNDAY MORNING...

DUE TO RECENT RAINFALL TODAY AND EXPECTED COLDER TEMPERATURES
TONIGHT...PATCHES OF ICE MAY FORM ON SOUTHEAST GEORGIA BRIDGES AND
OVERPASSES AFTER MIDNIGHT TONIGHT. THIS ICE WILL BE NEARLY
INVISIBLE TO MOTORISTS AND IS OFTEN REFERRED TO AS BLACK ICE.
MOTORISTS SHOULD SLOW DOWN BEFORE CROSSING BRIDGES AND OVERPASSES
IN SOUTHEAST GEORGIA TONIGHT. ALLOW PLENTY OF ROOM TO BRAKE GENTLY
IF NEEDED. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATED STATEMENTS
AND SHORT TERM FORECASTS.

CARROLL
Special weather statement, Jan 19, 4:06 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EST SAT JAN 19 2008

FLZ022-030-035-036-192130-
ALACHUA-COLUMBIA-GILCHRIST-UNION-
406 PM EST SAT JAN 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHWESTERN UNION...SOUTHWESTERN COLUMBIA AND GILCHRIST
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 430 PM EST...

AT 406 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF BELL...OR 5 MILES EAST OF
CROSS CITY...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL
AFFECT AREAS AROUND TRENTON...BELL...HIGH SPRINGS...WORTHINGTON
SPRINGS...OLENO STATE PARK...LA CROSSE...DUKES AND ALACHUA THROUGH
430 PM EST. SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

PORTIONS OF THE AREA REMAIN UNDER A TORNADO WATCH.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

CARROLL

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
January 19, 4:45 PM EST
Where
Alachua County, 0.6 mi W of Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.530, -82.340

There were numerous and widespread reports of power lines and trees down across the southern portion of Alachua County. Several reports of building fires were also received.

Thunderstorm Wind, Alachua

When
January 19, 4:55 PM EST
Where
Alachua County, 3.66 mi SW of Kirkwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.490, -82.370

Trees were reported down on power lines along Highway 320.

Funnel Cloud, Putnam

When
January 19, 5:25 PM EST
Where
Putnam County, 0.69 mi N of San Mateo
Reported by
Public
Coordinates
29.610, -81.580

The public reported a funnel cloud in the San Mateo area.

Thunderstorm Wind, St. Johns

When
January 19, 5:30 PM EST
Where
St. Johns County, 1.38 mi WSW of Palmo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.960, -81.590

Two trees were blown down.

Thunderstorm Wind, St. Johns

When
January 19, 5:30 PM EST
Where
St. Johns County, 0.91 mi NE of St Augustine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.890, -81.310

Reported at the Saint Augustine Lighthouse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73732, 73733, 73731, 73734, 73735.